South Dakota, 2020Flooding in South Dakota, June 1 to 30, 2020
June 1 to 30, 2020 · NWS FSD · 6 events in 5 counties and zones
Periodic heavy rainfall through the month resulted in maintenance of high water levels along the James River. Monthly rainfall was above normal (4 to 6 inches) in the middle and upper portions of the river basin, with concentrated rainfall around June 8-9, June 17-18, and June 25-26.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Periodic heavy rainfall through the month resulted in maintenance of high water levels along the James River. Monthly rainfall was above normal (4 to 6 inches) in the middle and upper portions of the river basin, with concentrated rainfall around June 8-9, June 17-18, and June 25-26.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 31, 10:47 PM CST, 1 hour 13 minutes earlier.
Area forecast discussion, May 31, 10:47 PM CST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1147 PM CDT Sun May 31 2020
.SHORT TERM...(This Evening through Monday)
Issued at 322 PM CDT Sun May 31 2020
The rest of the evening will remain breezy with partly cloudy skies
and temperatures dropping down into the 60s overnight. A rather
disorganized shortwave moves overhead with patchy frontogenesis and
positive vorticity advection, leading to chances for showers in the
early morning hours primarily in NW IA and SW MN. Due to the light
nature and lack of strong forcing and moisture, not expecting much
more than a trace out of the showers.
Light rain showers will have cleared our far eastern counties around
day break, with upper level ridging building over the area. The
ridging in concert with southerly winds and a veering profile, will
allow temperatures to soar into the upper 80s and mid 90s into the
afternoon. Dew points will similarly increase into the afternoon,
getting into the mid 60s. As to be expected, this will make the
already warm temperatures feel even hotter by a couple degrees. The
winds will remain breezy throughout the day which will provide some
relief, but those spending time outside will want to remain hydrated
and watch for signs of heat exhaustion.
The surface pressure gradient relaxes Monday afternoon as a cold
front begins to move through, allowing the winds to decrease into
the evening hours. Due to the ridge over the central plains, the
front stalls resulting in another mild night for the area with lows
in the mid to upper 60s.
.LONG TERM...(Monday Night through Sunday)
Issued at 322 PM CDT Sun May 31 2020
Tuesday will be another summer like day for the region, with high
NBM probabilities for reaching 90 degrees for areas south and east
of a line from Jackson, MN to Sioux Falls, SD to Tyndall, SD. As the
ridge flattens a stronger shortwave will begin to move across
western SD by the afternoon, and will be the forcing needed to
finish pushing a weak surface low with the boundary through the
region.
With moisture already in place, the forcing is expected to trigger
scattered strong to severe thunderstorms Tuesday afternoon and
evening into the overnight period. Soundings reveal a decent CAP in
place, but if storms can get through that CAPE values range from
2000 to greater than 3000 J/KG depending which model is used. Models
disagree on other severe weather parameters, but at this point it
is looking like large hail and damaging winds are possible. This
agrees well with SPC's thinking, where we have ~2/3 of our area in a
slight risk for severe thunderstorms on Tuesday afternoon into the
evening hours.
Long range guidance develops a cut-off upper-level low southwest off
the coast of California by mid-week, maintaining a semi-zonal
pattern for our region through the end of the work week. This keeps
us in a well above average temperature pattern, with daily afternoon
temperatures in the 80s. A few shortwaves are sent down the zonal
pike, giving us chances at showers and storms. As the aforementioned
cut-off low pattern breaks, there are indications that another
amplified ridge could build leaving us with continued warm
temperatures with thunderstorm chances.
&&
.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1138 PM CDT Sun May 31 2020
VFR conditions through the period, with some high clouds around.
Winds remain breezy through early Monday morning, continuing
during the day Monday across southwestern MN, northwestern IA,
northeastern NE and into portions of east central SD. LLWS
expected area- wide through ~12z, mainly from the south around 40
kts. Isolated shower possible through this morning across
northwestern IA and southwestern MN; however, no impacts to TAF
sites expected.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
SHORT TERM...APT
LONG TERM...APT
AVIATION...SG
Hazardous weather outlook, May 31, 3:12 PM CST, 8 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
412 PM CDT Sun May 31 2020
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-012115-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
412 PM CDT Sun May 31 2020
This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Heat indices on Monday and Tuesday will be in the low to middle
90s.
Thunderstorms are possible Tuesday evening and overnight, some of
which could be strong to severe. Continue to monitor your local
forecast.
Additional thunderstorms may be possible during the end of the
work week. It is unclear if there will be a severe weather risk
with this activity.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Flood, Beadle
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Beadle County, 3.44 mi E of Hitchcock to 5.41 mi E of Broadland
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 44.630, -98.330
A continuation of flooding from May, the James River at Huron (gage site HURS2) resided in minor flood stage during the month, with a peak on June 23 at 1.16 feet above flood stage. Large tracts of agricultural land remained under water through the month. The river remained in minor flood stage at the end of the month.
Flood, Sanborn
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Sanborn County, 10.66 mi NNE of Woonsocket to 12.44 mi NNW of Forestburg
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 44.200, -98.220
A continuation of flooding from May, the James River near Forestburg (gage site FORS2) spent much of the month in minor flood stage, before climbing to moderate flood levels at the end of the month with a crest at 2.55 feet above flood stage on June 29 and June 30. Numerous county and township roads near the gage were inundated. The river remained at moderate flood stage at the end of the month.
Flood, Sanborn
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Sanborn County, 2.13 mi NNE of Letcher to 6.28 mi SSE of Letcher
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 43.930, -98.120
A continuation of flooding from May, the James River at Mitchell (gage site JRMS2) spent the entire month at minor flood stage, with a peak mid-month on June 11 at 2.98 feet above flood stage, and reaching a monthly peak of 2.99 feet above flood stage on June 30. Impacts were generally limited to flooding of agricultural lands near the river. The river remained at minor flood stage at the end of the month.
Flood, Davison
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Davison County, 4.92 mi N of Loomis to 6.39 mi S of Ethan
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 43.851, -98.092
A continuation of flooding from May, the James River at Mitchell (gage site JRMS2) spent the entire month at minor flood stage, with a peak mid-month on June 11 at 2.98 feet above flood stage, and reaching a monthly peak of 2.99 feet above flood stage on June 30. Impacts were generally limited to flooding of agricultural lands near the river. The river remained at minor flood stage at the end of the month.
Flood, Hanson
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Hanson County, 4.22 mi NW of Plano to 3.78 mi W of Rockport
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 43.851, -97.967
A continuation of flooding from May, the James River at Mitchell (gage site JRMS2) spent the entire month at minor flood stage, with a peak mid-month on June 11 at 2.98 feet above flood stage, and reaching a monthly peak of 2.99 feet above flood stage on June 30. Impacts were generally limited to flooding of agricultural lands near the river. The river remained at minor flood stage at the end of the month.
Flood, Hutchinson
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Hutchinson County, 2.41 mi NE of Dimock to 5.37 mi SSE of Milltown
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 43.499, -97.953
A continuation of flooding from May, the James River at Mitchell (gage site JRMS2) spent the entire month at minor flood stage, with a peak mid-month on June 11 at 2.98 feet above flood stage, and reaching a monthly peak of 2.99 feet above flood stage on June 30. Impacts were generally limited to flooding of agricultural lands near the river. The river remained at minor flood stage at the end of the month.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, June 1 to 6, 202010 deaths · 32 events
- Flooding in Illinois, June 1 to 7, 2020$30,000 · 3 events
- Drought in New Mexico, June 1 to 30, 202023 events
- Flooding in Missouri, June 1 to 17, 2020$20,000 · 2 events
- Drought in Oklahoma, June 1 to 30, 202014 events
- Flash Flooding in Texas, June 1, 2020$5,000 · 11 events
- Drought in Colorado, June 1 to 30, 202010 events
- Drought in Texas, June 1 to 30, 20208 events
- Flooding in Arkansas, June 1 to 30, 20208 events
- Hail in Minnesota, June 1, 20202.5 in hail · 7 events
- Flooding in Texas, June 1, 20205 events
- Drought in Guam, June 1 to 30, 20204 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 901608, 901617, 901622, 901623, 901625, 901626.